zbMATH — the first resource for mathematics

Nonlinear elliptic equations on Riemannian manifolds with the Sobolev critical exponent. (English) Zbl 0863.35037
Gindikin, Simon (ed.), Topics in geometry. In memory of Joseph D’Atri. Boston, MA: Birkhäuser. Prog. Nonlinear Differ. Equ. Appl. 20, 1-100 (1996).
The authors study the existence of strictly positive solutions to a semilinear problem with critical growth in the unknown function for a Schrödinger operator with bounded potential on a Riemannian \(n\)-dimensional manifold without boundary. They deal with the problem generalizing the methods used in [the first author, Critical points at infinity in some variational problems, Pitman Research Notes 182, Longman (1989; Zbl 0676.58021)] and in [the first author and J. M. Coron, Commun. Pure Appl. Math. 41, No. 3, 253-294 (1988; Zbl 0649.35033)]. Only the coercivity of the operator is assumed if \(n=3,4,5\). In the case \(n>5\) conditions on the first, second and third homology group of the manifold are also assumed.
The authors emphasize also some open problems: (1) are the conditions of homology groups also necessary to solve the problem? (2) is it possible to replace the boundedness condition on the potential by some other \(L^p\) condition?.
For the entire collection see [Zbl 0842.00040].
Reviewer: M.Biroli (Monza)

35J65 Nonlinear boundary value problems for linear elliptic equations
58J05 Elliptic equations on manifolds, general theory